FDA Date: 2/22/11
FDA Drug Safety Communication for Antipsychotics
Antipsychotic Drug Labels Updated on Use During Pregnancy and Risk of Abnormal Muscle Movements and Withdrawal Symptoms in Newborns
FDA is informing healthcare professionals that it has updated the Pregnancy section of drug labels for the entire class of antipsychotic drugs. The new drug labels now contain more and consistent information about the potential risk for abnormal muscle movements (extrapyramidal signs, or EPS) and withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy.
Healthcare professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment.
The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.
Healthcare professionals should:
- counsel patients about the benefits and risks of taking antipsychotic drugs during pregnancy.
- monitor neonates exhibiting EPS or withdrawal symptoms. Some neonates recover within hours or days without specific treatment; others may require prolonged hospitalization.